Iowa, 2022

Drought in Iowa, November 1 to 8, 2022

November 1 to 8, 2022 · NWS DMX · 18 events in 18 counties and zones

Severe drought conditions were common to start the month across much of central and southern Iowa. However, a substantial rain event occurred on the 4th and 5th of the month helping to alleviate the drought in many locations by the Drought Monitor issuance on the 8th of the month.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe drought conditions were common to start the month across much of central and southern Iowa. However, a substantial rain event occurred on the 4th and 5th of the month helping to alleviate the drought in many locations by the Drought Monitor issuance on the 8th of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 31, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1130 PM CDT Mon Oct 31 2022

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 257 PM CDT Mon Oct 31 2022

Key Messages:

-Mild, windy first half of the week with near record-breaking
 temperatures
-Rain/storms begin late Thursday and last well into the weekend

Uneventful, dry weather continued to be the main weather story today
as weak northwesterly flow advected in more dry air behind the
departing surface low. Winds will continue to become more westerly
as the day goes on with continued weak flow. The lack of moisture
can be credited to the high pressure that is stalled in the Deep
South. Until it moves eastward Wednesday, the Gulf moisture will
continued to be cut off from progressing northward. Meanwhile, lee
side troughing is taking place in eastern Colorado, which will work
to increase the pressure gradient across the region and increase
winds beginning tomorrow. Have boosted wind and wind gust values on
Wednesday and Thursday due to favorable mixing and enhanced wind
field. Highs will be unseasonably mild for the next few days with
highs reaching the low to mid 70s. Ridging along with the continuous
southwesterly winds will push temperatures to approach record-
breaking levels for highs Wednesday in a few places. Near max
minimum temperatures are also probable Thursday.

Meanwhile this week, a trough will deepen over the western CONUS and
form a closed low that will migrate to the southwest region by the
end of the week. Combined with a wave to the north, rain and
thunderstorms from moisture advection will be possible beginning
Thursday evening. The initial onset of rain will also have the best
chance for thunderstorms. The CSU ML Random Forest Machine (based
off of GEFS) highlights the western half of Iowa and is likely
latching onto the pre-sunset EML present in soundings. While shear
parameters appear high, instability parameters look too weak for
severe weather at this time.

While the progression and intensity of the low remains in question,
this system will produce a healthy amount of rainfall for Iowa
regardless. PWATs will exceed 1 inch. The EC EFI pings portions of
Iowa for anomalously high QPF Saturday through Monday. The
operational NBM has 2.5 inches of total QPF for Des Moines through
the entirety of the rain event. The rain will be beneficial for the
drought conditions and yields no flooding concerns at this time due
to rain accumulating over a longer time span. Temperatures will
return to and slightly below average with the arrival and passage of
this system.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1130 PM CDT Mon Oct 31 2022

VFR conditions will prevail through the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge/Jimenez
AVIATION...Hagenhoff
Hazardous weather outlook, Oct 31, 2:16 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 PM CDT Mon Oct 31 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 PM CDT Mon Oct 31 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic slight chances for thunderstorms Thursday
night through Friday night across the region. At this time,
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Story

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Story forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Story county by the 8th.

Drought, Marshall

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Marshall county by the 8th.

Drought, Tama

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Tama forecast zone
Reported by
Drought Monitor
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Tama county by the 8th.

Drought, Dallas

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Dallas county by the 8th.

Drought, Polk

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Polk county by the 8th.

Drought, Jasper

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Jasper county by the 8th.

Drought, Poweshiek

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Poweshiek county by the 8th.

Drought, Madison

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Madison county by the 8th.

Drought, Warren

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Warren county by the 8th.

Drought, Marion

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Marion county by the 8th.

Drought, Mahaska

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Mahaska county by the 8th.

Drought, Union

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Union county by the 8th.

Drought, Clarke

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Clarke county by the 8th.

Drought, Lucas

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Lucas county by the 8th.

Drought, Monroe

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Monroe county by the 8th.

Drought, Decatur

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Decatur county by the 8th.

Drought, Wayne

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Wayne county by the 8th.

Drought, Appanoose

When
November 1, 12:00 AM CST to November 8, 7:00 AM CST
Where
Appanoose forecast zone
Reported by
Drought Monitor
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Beneficial rainfall early in November help to alleviate severe drought conditions in Appanoose county by the 8th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060272, 1060273, 1060274, 1060275, 1060276, 1060277, 1060278, 1060279, 1060280, 1060281, 1060282, 1060284, 1060285, 1060286, 1060287, 1060288, 1060289, 1060290.